You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Acral Erythrodysesthesia Syndrome Caused by Intravenous Infusion of Docetaxel in Breast Cancer.

Eich, Dorothee M.D.; Scharffetter-Kochanek, Karin M.D.; Eich, Hans Theodor M.D.; Tantcheva-Poor, Iliana M.D.; Krieg, Thomas M.D.

American Journal of Clinical Oncology:
Article
Abstract

Docetaxel-induced skin reactions include hypersensitivity, edema, skin toxicity with erythrodysesthesia syndrome, infusion site reactions, alopecia, nail onycholysis, nail pigmentation, photosensitivity, scleroderma, and others, for example, stomatitis and paresthesias. However, of all reported effects, the acral erythrodysesthesia syndrome has only rarely been described in the literature. We report on two female patients with breast cancer who on treatment with docetaxel developed acral erythrodysesthesia syndrome. It presented as bizarrely shaped, burning skin reactions at their hands and feet. Histology of skin biopsies revealed microscopic damages to the eccrine sweat glands in both patients. Skin patch testing with docetaxel was negative. None of the reports dealing with side effects of docetaxel chemotherapy has described acral erythrodysesthesia syndrome with the histologic features of syringo-squamous metaplasia and eccrine neutrophilic hidradenitis. We propose here that these characteristic histologic features are essential in the differentiation from fixed drug eruption and localized graft-versus-host disease.

Author Information

From the Departments of Dermatology (D.E., K.S.-K., I.T.-P., T.K.) and Radiation Oncology (H.T.E.), University of Cologne, University of Cologne, Germany.

Address correspondence and reprint requests to Dr. Dorothee Eich, Department of Dermatology, University of Cologne, Joseph-Stelzmann-Str. 9, D-50924 Cologne, Germany.

© 2002 Lippincott Williams & Wilkins, Inc.